Alert archive / Iowa / Wind Advisories in 2010
Wind Advisory 5, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at May 4, 2010, 11:50 AM CDT for 24 counties in Iowa. It took effect at May 4, 2010, 1:00 PM CDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 4, 2010, 11:50 AM CDT (16:50 UTC)
- In effect from
- May 4, 2010, 1:00 PM CDT
- Expired
- May 4, 2010, 6:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Des Moines, IA
All 24 counties
Adair County, IA, Audubon County, IA, Boone County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Crawford County, IA, Dallas County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 93 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 4.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2213 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 265 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
391 WWUS73 KDMX 041650 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 1150 AM CDT TUE MAY 4 2010 ...STRONG SOUTHWEST WINDS THIS AFTERNOON... .A TIGHT PRESSURE GRADIENT ACROSS THE STATE THIS AFTERNOON WILL PRODUCE A STRONG SOUTHWEST WIND. THE WINDS ARE FORECAST TO GRADUALLY WEAKEN BY LATE THIS AFTERNOON AS A COLD FRONT ENTERS THE STATE. IAZ004>007-015>017-023>026-033>036-044>047-057>059-070-071-042100- /O.NEW.KDMX.WI.Y.0005.100504T1800Z-100504T2100Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...CLARION...HAMPTON...SAC CITY...ROCKWELL CITY... FORT DODGE...WEBSTER CITY...DENISON...CARROLL...JEFFERSON... BOONE...AUDUBON...GUTHRIE CENTER...ADEL...ATLANTIC...GREENFIELD 1150 AM CDT TUE MAY 4 2010 ...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON. * SHORT TERM TRENDS: STRONG SOUTHWEST WINDS ARE EXPECTED TO INCREASE INTO THE EARLY AFTERNOON. * TIMING: STRONGEST WINDS WILL BE FROM NOON TO 4 PM. * WINDS: SUSTAINED WINDS OF 30 TO 40 MPH WILL BE COMMON WITH GUSTS OF 45 TO 50 MPH. * IMPACTS: DRIVING CONDITIONS MAY BECOME DIFFICULT...ESPECIALLY IF YOU ARE DRIVING A HIGH PROFILE VEHICLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ COGIL
3 follow-up statements
076 WWUS73 KDMX 042047 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 347 PM CDT TUE MAY 4 2010 ...STRONG SOUTHWEST WINDS LATE THIS AFTERNOON... .A TIGHT PRESSURE GRADIENT ACROSS THE STATE THIS AFTERNOON WILL PRODUCE A STRONG SOUTHWEST WIND. THE WINDS ARE FORECAST TO GRADUALLY WEAKEN BY EARLY EVENING AS A COLD FRONT ENTERS THE STATE. IAZ004>007-015>017-023>026-033>036-044>047-057>059-070-071-042300- /O.EXT.KDMX.WI.Y.0005.000000T0000Z-100504T2300Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...CLARION...HAMPTON...SAC CITY...ROCKWELL CITY... FORT DODGE...WEBSTER CITY...DENISON...CARROLL...JEFFERSON... BOONE...AUDUBON...GUTHRIE CENTER...ADEL...ATLANTIC...GREENFIELD 347 PM CDT TUE MAY 4 2010 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CDT THIS EVENING... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM CDT THIS EVENING. * TIMING: WINDS WILL REMAIN STRONG LATE THIS AFTERNOON BUT WILL BEGIN TO DIMINISH TOWARD 6 PM AND BECOME MORE WESTERLY. * WINDS: SUSTAINED WINDS OF 30 TO 40 MPH WILL BE COMMON WITH GUSTS OF 45 TO 50 MPH. * IMPACTS: DRIVING CONDITIONS MAY BECOME DIFFICULT...ESPECIALLY IF YOU ARE DRIVING A HIGH PROFILE VEHICLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ COGIL
322 WWUS73 KDMX 042150 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 450 PM CDT TUE MAY 4 2010 ...STRONG WINDS LATE THIS AFTERNOON... .A TIGHT PRESSURE GRADIENT ACROSS THE STATE THIS AFTERNOON WILL PRODUCE STRONG SOUTHWEST WINDS...BECOMING NORTHWEST AFTER A FRONTAL PASSAGE. THE WINDS ARE FORECAST TO GRADUALLY WEAKEN BY EARLY EVENING AS A COLD FRONT CONTINUES TO PUSH SOUTHEASTWARD. IAZ004>007-015>017-023>026-033>036-044>047-057>059-070-071-042300- /O.CON.KDMX.WI.Y.0005.000000T0000Z-100504T2300Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...CLARION...HAMPTON...SAC CITY...ROCKWELL CITY... FORT DODGE...WEBSTER CITY...DENISON...CARROLL...JEFFERSON... BOONE...AUDUBON...GUTHRIE CENTER...ADEL...ATLANTIC...GREENFIELD 450 PM CDT TUE MAY 4 2010 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING. * TIMING: WINDS WILL REMAIN STRONG LATE THIS AFTERNOON BUT WILL BEGIN TO DIMINISH AROUND 6 PM AND BECOME MORE NORTHWESTERLY. * WINDS: SUSTAINED WINDS OF 30 TO 40 MPH WILL BE COMMON WITH GUSTS OF 45 TO 50 MPH. * IMPACTS: DRIVING CONDITIONS MAY BECOME DIFFICULT...ESPECIALLY IF YOU ARE DRIVING A HIGH PROFILE VEHICLE. WITH HUMIDITIES VERY LOW...BLOWING DUST AND LOWERED VISIBILITIES MAY ALSO OCCUR DURING THE STRONGER GUSTS. DUST DEVILS ARE POSSIBLE AS WELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ SMALL
475 WWUS73 KDMX 042258 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 558 PM CDT TUE MAY 4 2010 ...GUSTY WINDS SHOULD GRADUALLY DIMINISH EARLY THIS EVENING... .GUSTY WINDS JUST ABOVE THE SURFACE WILL CONTINUE TO REACH THE GROUND EARLY THIS EVENING AS A FRONTAL BOUNDARY MOVES FROM NORTHWEST TO SOUTHEAST ACROSS THE STATE. THE WINDS ARE FORECAST TO GRADUALLY WEAKEN THROUGH 800 PM AS THE FRONT CONTINUES TO ADVANCE. IAZ004>007-015>017-023>026-033>036-044>047-057>059-070-071-050000- /O.EXP.KDMX.WI.Y.0005.000000T0000Z-100504T2300Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...CLARION...HAMPTON...SAC CITY...ROCKWELL CITY... FORT DODGE...WEBSTER CITY...DENISON...CARROLL...JEFFERSON... BOONE...AUDUBON...GUTHRIE CENTER...ADEL...ATLANTIC...GREENFIELD 558 PM CDT TUE MAY 4 2010 ...WIND ADVISORY WILL EXPIRE AT 6 PM CDT THIS EVENING... * WINDS: SOUTHWEST WINDS WILL BECOME NORTHWEST...IF THEY HAVE NOT ALREADY...REACHING SPEEDS OF 20 TO 35 MPH...AND GUSTS TO 45 MPH THROUGH 700 PM. THEY SHOULD BEGIN TO DIMINISH AS WE APPROACH SUNSET HOWEVER...DROPPING BELOW ADVISORY CRITERIA BETWEEN 600 PM AND 800 PM. * IMPACTS: DRIVING CONDITIONS MAY BE SOMEWHAT DIFFICULT FOR ANOTHER HOUR OR SO...ESPECIALLY IF YOU ARE DRIVING A HIGH PROFILE VEHICLE. WITH HUMIDITIES VERY LOW...BLOWING DUST AND LOWERED VISIBILITIES MAY ALSO OCCUR DURING THE STRONGER GUSTS. DUST DEVILS ARE POSSIBLE AS WELL. $$ SMALL
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at May 4, 6:29 AM CDT, 5 hours 21 minutes earlier.
Area forecast discussion, May 4, 6:29 AM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 629 AM CDT TUE MAY 4 2010 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TODAY/... NOT MUCH CHANGE IN THINKING FROM PREVIOUS SHIFTS FOR TODAYS FORECAST. HIGH PRESSURE IS SLOUGHING OFF TO THE SOUTHEAST WHILE A TROUGH OF LOW PRESSURE APPROACHES FROM THE DAKOTAS. SURFACE OBS CURRENTLY PEG THE ASSOCIATED COLD FRONT IN EXTREME WESTERN NORTH DAKOTA TRAILING INTO FAR NORTHEASTERN WYOMING. EXPECT THAT EARLY MORNING MID-LEVEL CLOUDS CURRENTLY OVER OUR NORTHERN AREAS WILL MOVE OUT/DISSIPATE WITHIN BY AROUND OR SHORTLY AFTER SUNRISE...AFTER WHICH IT WILL BE SUNNY ACROSS THE AREA FOR MUCH OF THE DAYLIGHT HOURS WITH WINDS COMING AROUND TO SOUTHWEST AND INCREASING SUBSTANTIALLY AHEAD OF THE TROUGH. THE ONLY FLY IN THE OINTMENT IS TIMING THE ENTRANCE OF THE FRONT INTO OUR CWA. PROGNOSTIC MODELS HAVE BEEN TRENDING STEADILY FASTER WITH THE FRONT OVER THE PAST COUPLE OF DAYS...WITH THE GFS/NAM NOW INDICATING FROPA ACROSS ABOUT OUR NORTHWESTERN ONE THIRD TO ONE HALF BY 00Z THIS EVENING. STILL EXPECT STRONG WAA AHEAD OF THE FRONT TODAY ESPECIALLY WITH EVER INCREASING INSOLATION...HOWEVER THIS FASTER TRENDING OF THE FRONT AND RESULTANT IMPLICATIONS FOR MAX TEMPS DICTATES A SLIGHT LOWERING OF THE FORECAST TEMPS ACROSS OUR WEST AND NORTHWEST BY JUST A COUPLE OF DEGREES FOR TODAY. HAVE ALSO MAINTAINED SLIGHT POPS IN THE NORTHWEST AS THE APPROACHING FRONT WILL LIKELY KICK OFF ISOLATED THUNDERSTORMS IN THE MID TO LATE AFTERNOON HOURS. GIVEN STEEP MID-LEVEL LAPSE RATES...PERSISTENT INVERTED V SOUNDING...AND FREEZING LEVEL AROUND 10-11 KFT AGL THIS AFTERNOON THERE REMAINS A LIMITED THREAT FOR SEVERE WIND/HAIL WITH ANY STORMS THAT DO DEVELOP...MUCH LIKE WHAT WE HAVE SEEN FOR THE PAST COUPLE OF DAYS. HAVE THUS INCLUDED SMALL HAIL/GUSTY WINDS WORDING LATER THIS AFTERNOON. .LONG TERM /TUESDAY THROUGH MONDAY/... THE AFOREMENTIONED FRONT WILL BE TREKKING SOUTHEAST THROUGH CENTRAL IOWA EARLY TONIGHT...AND CONTINUING TO DRAW ON THE INSTABILITY MENTIONED ABOVE. 4KM NMM/WRF MODEL WHICH HAS SEEMED TO HANDLE RECENT CONVECTION FAIRLY WELL...ISOLATED TO SCATTERED THUNDERSTORMS BREAKING OUT ALONG THE FRONT AROUND 00Z...THEN PETERING OUT AFTER 06Z. SECONDARY FRONT MOVES THROUGH EITHER SIDE OF 12Z WED...DEPENDING WHERE YOU ARE...IN RESPONSE TO TRAILING SHORTWAVE ALOFT. THIS WILL USHER IN THE COOLER AIR AND WINDY CONDITIONS FOR WEDNESDAY. ADIABATIC LAPSE RATES UP TO AT LEAST 775MB WILL TAP INTO WINDS CLOSE TO 30KT...BUT THIS SHOULD KEEP US JUST BELOW ADVISORY LEVEL. SHORTWAVE RIDGING WED NIGHT QUICKLY GIVES WAY TO ANOTHER VIGOROUS CLOSED UPPER LEVEL LOW CENTER MOVING EAST FROM WYOMING THURSDAY. THERE ARE SOME DISAGREEMENTS IN TIMING AND STRENGTH OF LOW PRESSURE...BUT THE GENERAL IDEA IS THAT ONE SURFACE LOW WILL MOVE ACROSS SOUTH DAKOTA THURSDAY...WITH LIGHT WARM ADVECTION SHOWERS POSSIBLE MOVING NORTH ACROSS MAINLY WEST CENTRAL IOWA INTO NORTHERN IOWA DURING THE DAY. MEANWHILE...A SECOND AREA OF LOW PRESSURE OVER THE CENTRAL/SOUTHERN PLAINS WILL BECOME THE DOMINATE FEATURE AND TRACK NORTHEAST INTO THE MID MISSISSIPPI RIVER VALLEY BY FRIDAY. THIS WILL INCREASE RAIN CHANCES LATER THURSDAY AND THURSDAY NIGHT ACROSS THE CENTRAL AND SOUTHERN PORTIONS OF CENTRAL IOWA. LARGE WRAP AROUND SHIELD OF RAIN WILL LIKELY LINGER AND IMPACT NORTHERN TO NORTHEASTERN SECTIONS FRIDAY INTO FRIDAY NIGHT. TEMPERATURES 10 TO 15 DEGREES BELOW NORMAL WILL SETTLE IN FRIDAY AND SATURDAY...WITH POTENTIAL FOR FROST FRI AND SAT NIGHTS. NO CHANGES MADE BEYOND SATURDAY. && .AVIATION... 04/12Z...MAINLY VFR CONDITIONS EXPECTED THROUGH TAF PERIOD. COLD FRONT EVIDENT IN UPSTREAM SURFACE OBS ACROSS WESTERN DAKOTAS ATTM WILL MOVE ACROSS NW IA THIS AFTERNOON REACHING KFOD/KMCW AROUND 22Z OR SO AND THE REMAINING TERMINALS LATER THIS EVENING. AHEAD OF THE FRONT A WEAK TROUGH CURRENTLY ACROSS SW IA WILL MOVE NORTHWARD ACROSS THE AREA...WITH WINDS BEHIND THIS TROUGH COMING AROUND TO SW /210-230/ AND INCREASING SUBSTANTIALLY TODAY RESULTING IN 15 KT OR GREATER CROSSWINDS AT TIMES. LATER THE FRONT WILL BE ACCOMPANIED BY PREVAILING VFR CIGS AROUND FL050-080 ALONG WITH ISOLD-SCT TSRA WHICH COULD PRODUCE SOME MVFR OR LOWER VSBYS AND POSSIBLY A FEW MVFR CIGS...HOWEVER EITHER OF THESE WOULD BE ISOLATED AND BRIEF AND THUS ARE NOT INCLUDED IN THE 12Z TAFS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE SHORT TERM...LEE LONG TERM...MOYER AVIATION...LEE
Hazardous weather outlook, May 4, 4:57 AM CDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 457 AM CDT TUE MAY 4 2010 IAZ004>007-015>017-023>026-033>036-044>046-057-051000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE-AUDUBON- 457 AM CDT TUE MAY 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY TONIGHT. SMALL HAIL AND GUSTY WINDS TO 50 MPH ARE LIKELY WITH ANY STORMS THAT DO DEVELOP. ONE OR TWO STORMS COULD BECOME BRIEFLY SEVERE WITH HAIL AROUND ONE INCH IN DIAMETER AND WIND GUSTS OVER 60 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ027-028-037>039-047>050-058>062-070>075-081>086-092>097-051000- BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA- GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN- MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 457 AM CDT TUE MAY 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE EARLY TONIGHT...MAINLY NORTHWEST OF A LINE FROM CORYDON TO OSKALOOSA. SMALL HAIL AND GUSTY WINDS TO 50 MPH ARE LIKELY WITH ANY STORMS THAT DO DEVELOP. ONE OR TWO STORMS COULD BECOME BRIEFLY SEVERE WITH HAIL AROUND ONE INCH IN DIAMETER AND WIND GUSTS OVER 60 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE OF NON SEVERE THUNDERSTORMS THURSDAY NIGHT SOUTH OF INTERSTATE 80. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MOYER
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.